Distributed online and stochastic queuing on a multiple access channel

Marcin Bienkowski, Tomasz Jurdzinski, Miroslaw Korzeniowski, Dariusz R. Kowalski

Research output: Chapter in Book/Report/Conference proceedingConference contribution

6 Scopus citations

Abstract

We consider the problems of online and stochastic packet queuing in a distributed system of n nodes with queues, where the communication between the nodes is done via a multiple access channel. In each round, an arbitrary number of packets can be injected into the system, each to an arbitrary node's queue. Two measures of performance are considered: the total number of packets in the system, called the total load, and the maximum queue size, called the maximum load. In the online setting, we develop a deterministic algorithm that is asymptotically optimal with respect to both complexity measures, in a competitive way. More precisely, the total load of our algorithm is bigger then the total load of any other algorithm, including centralized offline solutions, by only O(n 2), while the maximum queue size of our algorithm is at most n times bigger than the maximum queue size of any other algorithm, with an extra additive O(n). The optimality for both measures is justified by proving the corresponding lower bounds. Next, we show that our algorithm is stochastically optimal for any expected injection rate smaller or equal to 1. To the best of our knowledge, this is the first solution to the stochastic queuing problem on a multiple access channel that achieves such optimality for the (highest possible) rate equal to 1.

Original languageEnglish (US)
Title of host publicationDistributed Computing - 26th International Symposium, DISC 2012, Proceedings
Pages121-135
Number of pages15
DOIs
StatePublished - Nov 9 2012
Externally publishedYes
Event26th International Symposium on Distributed Computing, DISC 2012 - Salvador, Brazil
Duration: Oct 16 2012Oct 18 2012

Publication series

NameLecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics)
Volume7611 LNCS
ISSN (Print)0302-9743
ISSN (Electronic)1611-3349

Conference

Conference26th International Symposium on Distributed Computing, DISC 2012
CountryBrazil
CitySalvador
Period10/16/1210/18/12

    Fingerprint

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computer Science(all)

Cite this

Bienkowski, M., Jurdzinski, T., Korzeniowski, M., & Kowalski, D. R. (2012). Distributed online and stochastic queuing on a multiple access channel. In Distributed Computing - 26th International Symposium, DISC 2012, Proceedings (pp. 121-135). (Lecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics); Vol. 7611 LNCS). https://doi.org/10.1007/978-3-642-33651-5_9